Idaho, 2002

Heavy Snow in Idaho, December 16 to 17, 2002

December 16 to 17, 2002 · NWS PIH · 5 events in 5 counties and zones

Heavy snow fell in the central and southeastern mountains of Idaho. 6 inches fell in Island Park.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Heavy snow fell in the central and southeastern mountains of Idaho. 6 inches fell in Island Park. 14 to 20 inches fell at elevations above 6500 feet at Crab Creek SNOTEL, White Elephant SNOTEL and Hilts Creek SNOTEL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 16, 2:30 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 16, 2:30 PM MST, 1 hour 30 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
230 PM MST MON DEC 16 2002

LATEST H2O SATIMG SHOWING BROAD UPPER TROUGH OVER GULF OF ALASKA
WITH STRONG WEST FLOW PUNCHING INTO CALIFORNIA COAST.  TWO DISTINCT
FEATURES NOTED ON SATIMG...FIRST WAS S/WV FEATURE EJECTING NE ACROSS
SW IDAHO AND SECOND WAS STRONG UPPER JET NOSING INTO NRN
CALIFORNIA.  12Z ETA WEAKER WITH INITIAL S/WV FEATURE AND AVN
PREFFERED AS WAVE LIFTS NE INTO SW MONTANA BETWEEN 00-06Z WITH
TRAILING ENERGY WORKING EAST ALONG SRN IDAHO BORDER
TONIGHT/TUESDAY.  BOTH ETA/AVN CONTINUE TO SUPPORT GOOD PCPN RETURNS
OVER SAWTOOTH MOUNTAINS TO SUSTAIN CURRENT WARNING THROUGH THE
NIGHT.  ERN HIGHLANDS STILL REMAIN IN QUESTION HOWEVER AS ETA
GENERATING COPIOUS (.60+) QPF TOTALS WHILE AVN SOMEWHAT LIGHTER
(<.60). LATEST SURFACE ANALYSIS PLACES DEEP TROUGH OVER ERN
WASHINGTON/OREGON EARLY THIS AFTERNOON AND AVN LIFTS MAIN LOW NNE
OVERNIGHT WITH WEAKENING SURFACE FRONT SPREADING EAST ACROSS
FORECAST AREA TONIGHT GRADUALLY EXITING REGION SOMETIME TUESDAY
AFTERNOON WITH REMAINS OF UPPER S/WV ENERGY.  STRONG H3 160KT JET
NOSING INTO THE NRN CALIFORNIA COAST THIS AFTERNOON GRADUALLY SAGS
SOUTH TONIGHT/TUESDAY WITH VERY LITTLE IN THE WAY OF UPPER JET
SUPPORT AND WEAK LOW LEVEL INSTABILITY TO SUPPORT HEAVY SNOW IN ERN
HIGHLANDS.  THUS WILL STICK WITH ORIGINAL THINKING THAT
ACCUMULATIONS WILL LIKELY REMAIN AT OR BELOW WARNING CRITERIA IN
MOST ERN HIGHLANDS LOCATIONS AND WILL FORGO WINTER STORM WARNING
THEIR TONIGHT.  AS FOR TUESDAY...SE HIGHLANDS FAVORED FOR BEST PCPN
RETURNS AS TRAILING S/WV ENERGY RIDES OVER WEAK SURFACE BOUNDARY
MENTIONED ABOVE THUS WILL GO WITH HIGH POPS IN THE SE AND CHANCE OR
WEAKER POPS ELSEWHERE IN DIRTY CYCLONIC FLOW ALOFT.  REMAINS OF
BROAD UPPER TROUGH EVENTUALLY WORK EAST ACROSS FORECAST AREA FOR
WEAK PCPN RETURNS AND COLDER TEMPERATURES TUESDAY NIGHT THROUGH
THURSDAY MORNING.  DRIER CONDITIONS ANTICIPATED THURSDAY AS NEXT PAC
TROUGH MOVES INTO COASTAL WATERS WITH DOWNSTREAM RIDGE WORKING
ACROSS IDAHO.  LOW CONFIDENCE WITH PROGRESSION OF NEXT PAC TROUGH AS
MODELS HAVE VARIED FROM RUN TO RUN WITH TRACK OF INCOMING TROUGH.
WILL BROAD BRUSH EXTENDED WITH CHANCE WORDING DUE TO UNCERTAINTIES.
HUSTON

.KSFX...OPERATIONAL...VCP 21.

.PIH...WINTER STORM WARNING FOR ZONES 18/31 CONTINUES TONIGHT.  WIND
ADVISORY FOR ZONE 21 CONTINUES INTO EARLY EVENING. SEE BULLETINS FOR
ADDITIONAL INFORMATION.
Hazardous weather outlook, Dec 16, 5:30 AM MST, 10 hours 30 minutes before
IDZ017>023-031-032-162300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
530 AM MST MON DEC 16 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

A WINTER STORM WARNING IS IN EFFECT FOR THE SAWTOOTH MOUNTAINS
TODAY. STORM ACCUMULATION IS EXPECTED TO RANGE BETWEEN 5 TO 10
INCHES BY TUESDAY MORNING. IN ADDITION...WINDY CONDITIONS ARE
EXPECTED TO CREATE REDUCED VISIBILITIES AND HAZARDOUS DRIVING
CONDITIONS DUE TO BLOWING AND DRIFTING SNOW.  SEE LATEST WINTER
STORM WARNING BULLETIN FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

A SERIES OF PACIFIC STORMS IS EXPECTED TO PRODUCE SCATTERED VALLEY
RAIN AND SNOW SHOWERS AND MOUNTAIN SNOW SHOWERS THROUGH MIDWEEK.
DRIER WEATHER IS EXPECTED FOR THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Big and Little Wood River Region

When
December 16, 4:00 PM MST to December 17, 10:00 AM MST
Where
Big and Little Wood River Region forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, Caribou Highlands

When
December 16, 4:00 PM MST to December 17, 10:00 AM MST
Where
Caribou Highlands forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, Lost River / Pahsimeroi

When
December 16, 4:00 PM MST to December 17, 10:00 AM MST
Where
Lost River / Pahsimeroi forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, Sawtooth Mountains

When
December 16, 4:00 PM MST to December 17, 10:00 AM MST
Where
Sawtooth Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, Upper Snake Highlands

When
December 16, 4:00 PM MST to December 17, 10:00 AM MST
Where
Upper Snake Highlands forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2002Every state in 2002This day in weather historyWarnings in Idaho, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326530, 5326531, 5326532, 5326533, 5326534.